Urgent warning as THC cannabis extract found ‘disguised’ in sweets : NI Dept. of Education writes to all schools
and live on Freeview channel 276
The Department confirmed to the Journal that it has written to schools and other child and youth service providers after being notified of the problem by the Public Health Agency.
The Journal has seen a copy of the letter which reads: “The purpose of this letter is to inform you of a warning we have received from the Public Health Agency that they are aware of products that look like familiar sweet products with colourful packets, familiar cartoon images and which are appealing to children, but that in fact contain cannabis extract or THC (the main psychoative ingredient in cannabis).
“A young child assessed in hospital had inadvertently consumed cannabis after finding what they believed to be a packet of sweets on the ground. While on closer inspection the sweet packet is labelled as THC, to all other purposes they look like a common brand of sweets which are marketed for children.”
It also urges schools: “Please can you make staff and parents aware of this information contained in this letter.”
The letter issued to schools was accompannied by an image of packets of THC containing confectionary which are all but identical to two popular and well known brands of sweets, which have previously been seized.
A Department of Education spokesperson confirmed to the Journal: “A letter was issued to all schools, EOTAS, Pre-school, Education Sector Partners, Sure Start, Youth Service and Unions this week (Wednesday) to inform them that the Department had received a warning from the Public Health Agency, that they are aware of products that look like familiar sweet products but that in fact contain cannabis extract, or THC (the main psychoactive ingredient in cannabis).
“The letter also asked Principals to make staff and parents aware of the information.”
The schools have also been provided with information relating to cannabis containing products and their effects along with the letter.
The advice states: “The effects of THC (TetraHydroCannabinol) involves the central nervous and cardiovascular systems. In adults the effects are generally mild and short lived but ingestion rather than inhalation is associated with longer lasting effects.
“As children often have a smaller body mass than adults the effects may be more profound and can include:
loss of coordination
*lethargy, collapse of consciousness